Dr. Rachel: Live saving benefits of Narcan

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

NEW ORLEANS (WGNO) - Over the past few years, cities all across the country have been ravaged by an epidemic of opiate abuse. Dr. Rachel tells us about an emergency medication that could save lives and stop overdoses.

Dr. Rachel received an email from a viewer: 'Dr. Rachel, my son recently died after overdosing on his pain medication. The doctor said it was an opioid overdose. What exactly is an opioid and how would Narcan have saved his life?'

Dr. Rachel says that opioids are killing people at an unprecedented rate. Most people think heroin is the only opioid, but prescription medication like morphine, codeine, oxycodone, methodone, vicodin, and fentanyl are also opioids.
"When a person is overdosing on an opioid, they're breathing begins to slow down and eventually stops. It's very hard to wake the person when this sets in, and the person usually dies. Brain damage occurs within a few minutes without oxygen, so time is of the essence when a person is overdosing."

But today we have Narcan - an opioid antidote. It comes in an intermuscular injection and a nasal spray.

Dr. Rachel tells us how it works, "Narcan blocks the effects of the opioids and reverses the overdose. After the Narcan is given, the person should start to breathe normally, making it easier to wake them. Narcan works within 5 minutes and starts to wear off after about 30 minutes."

After Narcan is administered,it'ss still vital to get the person to an emergency room as soon as possible. If you can't get the person to the emergency room within 30 minutes or they begin to stop breathing again, they need another dose of Narcan. If Narcan is given to a person who is not taking an opioid, it will not have any effect on them.

Dr. Rachell tells us, "You should never take any more than the recommended prescribed dose of your medication even if the pain persists. Painkillers taken in excess can also be people killers."
If you have any medical questions, message Dr. Rachel on her facebook page, Dr. Rachel The Teaching Doctor or send her a tweet @DrRachelTwist.